Decorative image

Causes of diarrhoea

Diarrhoea can be a side effect of cancer treatment or the cancer itself. Having a combination of treatments can sometimes make diarrhoea worse. 

Let your doctor or nurse know if you get diarrhoea. They can give you advice about what you can do. It is very important you drink plenty of fluids. Otherwise you can easily get dehydrated. 

Cancer treatments

The following cancer treatments can cause diarrhoea:

Chemotherapy

Some chemotherapy drugs irritate the lining of your digestive system. So diarrhoea is a common side effect. It usually comes on in the first few days after each treatment. Some drugs can cause severe diarrhoea.

Radiotherapy

Diarrhoea is quite a common side effect if you have radiotherapy to the pelvic area or back passage (rectum). You might also have stomach cramps or a lot of wind (gas, flatulence).

During radiotherapy the diarrhoea might be quite severe. Let your doctor or nurse know if this happens. It may last for a few weeks after the treatment ends. For many people it then gradually gets better.

Some people have long term changes to their bowel. If you have ongoing diarrhoea, your doctor might need to refer you to a hospital that specialises in bowel problems after pelvic radiotherapy.

Targeted cancer drugs

Targeted cancer drugs are a group of drugs that work in a number of different ways to try to stop cancer cells growing and dividing. Some of these drugs can cause diarrhoea. 

How bad the diarrhoea is will depend on the particular drug, and the dose that you are having. Let your doctor or nurse know if you have diarrhoea. They will be happy to give you advice or treatment to help manage your diarrhoea.

Immunotherapy

Immunotherapy uses our immune system to fight cancer. It works by helping the immune system recognise and attack cancer cells. Some types of immunotherapy are also called targeted treatments or biological therapies. 

You might have immunotherapy on its own or with other cancer treatments. A side effect can be diarrhoea which can be severe. If you have diarrhoea speak with the team looking after you.

Surgery

You may have diarrhoea after surgery to your:

  • stomach
  • gallbladder
  • bowel
  • rectum

It might only be a short term problem for a few weeks or months. But some surgery might cause life long changes. Your doctor should discuss this with you before your operation. 

Bone marrow or stem cell transplant

If you have had a bone marrow or stem cell transplant you may develop diarrhoea.

If you have a transplant from a matched donor, you may develop a transplant reaction called graft versus host disease (GvHD). One of the symptoms of GvHD is diarrhoea.

The cancer itself

Some types of cancer are more likely to cause diarrhoea than others - for example, bowel cancer. And some cancers produce hormones and chemicals that cause diarrhoea. This is known as paraneoplastic syndrome.

If you have an advanced cancer, the cancer may cause diarrhoea.  Depending on the cause, your doctor or nurse may be able to prescribe treatment to help control it.

Infections

Cancer treatments can weaken your immune system, which means you could get infections more easily and stomach bugs and viruses. Infections and viruses can cause diarrhoea. 

Side effects of other drugs

Other medicines that are not cancer treatment can also cause diarhhoea. These include:

  • some antibiotics
  • drugs to treat constipation (laxatives)
  • medicines containing magnesium, such as some antacid medicines
  • some anti sickness drugs, such as metoclopramide (Maxalon)
  • some painkillers
  • some medicines containing iron

Let your doctor or nurse know if you think you have diarrhoea because of medicines you are taking. They will be happy to help with advice or treatment.

Side effects of herbal supplements

Some herbal medicines can cause diarrhoea. These include:

  • milk thistle
  • ginseng
  • cayenne
  • saw palmetto

We have only mentioned a few herbal supplements that may cause diarrhoea. There are many more, so do ask your doctor’s advice before taking any herbal supplements.

Remember that herbal products aren't necessarily all safe to take. Although they are natural products and you can buy them over the counter at a health shop, some may interfere with your cancer treatment. So it is very important to let your doctor know if you are taking any herbal medicine when you have cancer.

Information and help